Birth control pill overdose


Definition

Birth control pills, also called oral contraceptives, are prescription medicines used to prevent pregnancy. Birth control pill overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

Most birth control pills contain one of the following combinations of estrogen and progestin hormones:

These birth control pills contain progestin only:

Other birth control pills may also contain these ingredients.

Where Found

Here are several birth control medicines, with their brand names in parentheses:

Other birth control pills may also be available.

Symptoms

Symptoms of an overdose of birth control pills include:

Home Care

Seek medical help right away, and call poison control. Do NOT make the person throw up unless poison control or a health care provider tells you to.

Stop using the birth control pills and use other methods to prevent pregnancy, if desired. The overdose is NOT likely to be life-threatening.

Before Calling Emergency

Have this information ready:

Poison Control

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

What to Expect at the Emergency Room

A trip to the emergency room (ER) will probably not be necessary. If you do go, take the container with you to the hospital, if possible.

If an ER visit is needed, the provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. The person may receive:

Outlook (Prognosis)

Serious symptoms are very unlikely.

References

Kester M, Karpa KD, Vrana KE. Endocrine pharmacology. In: Kester M, Karpa KD, Vrana KE, eds. Elsevier's Integrated Review Pharmacology. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2012:chap 12.

Nikkanen HE, Shannon MW. Endocrine toxicology. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 16.

A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.